Alert archive / Colorado / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 239, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 13, 2009, 4:15 PM MDT for Logan County, Colorado. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2009, 4:15 PM MDT (22:15 UTC)
- Expired
- Aug 13, 2009, 4:55 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Logan County, CO
The radar
The Denver radar (KFTG), 160 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 4:23 PM MDT | HAIL 1 | 11 Ese Sterling, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3409 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 132215 SVRBOU COC075-132300- /O.NEW.KBOU.SV.W.0239.090813T2215Z-090813T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 415 PM MDT THU AUG 13 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 11 MILES EAST OF STERLING...MOVING WEST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STERLING. THIS SEVERE THUNDERSTORM WARNING REPLACES A WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN LOGAN COUNTY THROUGH 415 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4075 10286 4046 10283 4045 10320 4065 10327 TIME...MOT...LOC 2214Z 091DEG 3KT 4057 10300 $$ DANKERS
2 follow-up statements
000 WWUS55 KBOU 132236 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 436 PM MDT THU AUG 13 2009 COC075-132300- /O.CON.KBOU.SV.W.0239.000000T0000Z-090813T2300Z/ LOGAN CO- 436 PM MDT THU AUG 13 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR SOUTH CENTRAL LOGAN COUNTY... AT 433 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR REIRADON HILL...OR 11 MILES SOUTHEAST OF STERLING...MOVING WEST AT 5 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STERLING. AT 423 PM MDT...A SPOTTER 11 MILES EAST-SOUTHEAST OF STERLING WAS REPORTING ONE INCH DIAMETER HAIL. HEAVY RAIN IS ALSO FALLING FROM THIS STORM WHICH WILL QUICKLY RUNOFF SINCE THIS STORM IS VERY CLOSE TO THE STRONG THUNDERSTORM WHICH OCCURRED AROUND 3 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4075 10286 4046 10283 4045 10320 4065 10327 TIME...MOT...LOC 2233Z 091DEG 3KT 4057 10302 $$ DANKERS
000 WWUS55 KBOU 132255 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 455 PM MDT THU AUG 13 2009 COC075-132302- /O.CAN.KBOU.SV.W.0239.000000T0000Z-090813T2300Z/ LOGAN CO- 455 PM MDT THU AUG 13 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOGAN COUNTY IS CANCELLED... LOCALLY HEAVY RAINS ALONG WITH SOME SMALL HAIL WILL STILL BE POSSIBLE AS SHOWERS AND THUNDERSTORMS LINGER OVER CENTRAL AND SOUTHEASTERN LOGAN COUNTY. RAINFALL AMOUNTS BETWEEN ONE AND A HALF AND AND TWO AND A HALF INCHES HAS PROBABLY FALLEN TO THE SOUTHWEST OF FLEMING WHICH MAY CAUSE THE FLOODING OF SOME FIELDS OR LOW LYING AREAS THROUGH THIS EVENING. LAT...LON 4075 10286 4046 10283 4045 10320 4065 10327 TIME...MOT...LOC 2252Z 091DEG 3KT 4057 10304 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:40 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 13, 2:40 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MDT THU AUG 13 2009 .SHORT TERM...UPR RIDGE CENTERED OVER NERN NEW MX/TX PANHANDLE. SUBTROPICAL MSTR CIRCULATING ACRS WRN AND NENR CO WITH A TROF OVER WRN AZ. OUTFLOW DOMINATED TSTMS DEVELOPING THIS AFTN ACRS NERN CO. DEWPOINT GENERALLY IN THE 40S WITH SFC BASED CAPES IN THE 700-1100 J/KG RANGE. IN SPITE OF RELATIVELY DRY AMS IN THE LOWER LEVELS THE PW VALUES STILL AROUND .75 INCH. MAIN THREAT FM THE STORMS THIS EVENING WL BE WINDS GUSTS IN THE 40-50 MPH...BUT BRIEF HEAVY RAIN NOT OUT OF THE QUESTION EVEN WITH THE HIGHER CLD BASES. COULD SEE SOME BRIEF HEAVY 30-MINUTE RAINFALL IN THE .25 TO .50 INCH RANGE. WL GO WITH PRIMARLY 20 PERCENT POPS THROUGH THE EVENING. MOST IF NOT ALL THE TSTMS WILL DIE OFF BY MIDNIGHT. ON FRIDAY...WEAK QG ASCENT WILL DEVELOP OVER THE REGION AS THE TROF OVER THE DESERT SOUTHWEST LIFTS ACROSS THE REGION. THE TROF AXIS MOVES ACRS DURING THE AFTN/EVNG HOURS. WL BUMP POPS UP TO SCT CATEGORY FM THE FRONT RANGE URBAN CORRIDOR WESTWARD. ALSO OPTED TO TRIM TEMPERATURES DOWN BY 2-4 DEGREES WITH PLENTY OF CLOUD COVER IN THE AFTN. .LONG TERM...THE RATHER STRONG UPPER LEVEL TROF WILL CONTINUE TO MOVE EASTWARD ACROSS THE NORTHERN ROCKY MTN REGION THRU THE WEEKEND. WHILE MSTR WILL CONTINUE TO STREAM UP INTO COLORADO FROM THE SOUTHWEST. ANOTHER WEAK WAVE WILL MOVE THRU THE REGION FRI EVENING WITH ANOTHER ROUND OF THUNDERSTORMS. SFC BASED CAPES OVER 1000J/KG OVER THE FAR EASTERN PLAINS FOR STRONGER STORMS THERE. A STRONGER WAVE WILL MOVE ACROSS NORTHEAST CO SAT EVENING IN ASSOCIATED WITH COLD FRONT PUSHING SOUTHWARD THRU THE NIGHT. ACTIVITY WILL PROBABLY GO INTO THE NIGHT PENDING ON FRONTAL TIMING. MUCH COOLER TEMPS EXPECTED ON SUNDAY FOLLOWING THE FRONT. INITIAL STABILITY...BUT STRONG WAVE AND AMPLE MOISTURE SHOULD SPELL A GOOD ROUND OF STORMS FOR SUN AFTN/EVENING AS WELL. THE CONTINUED UNSETTLED AND ACTIVE STORM PATTERN TO CONTINUE THROUGH TUESDAY AS THE MAIN UPPER TROF MOVES SLOWLY ACROSS THE REGION. THE RIDGING ALOFT TRIES TO BUILD BACK INTO THE REGION FOR WED-THU TIME FRAME BUT THIS STILL IN QUESTION PENDING THE TROF/RIDGE AMPLIFICATION ACROSS NORTH AMERICA. && .AVIATION...MAINLY MID AND HIGH LEVEL CLOUDINESS OVER THE AREA THRU THE PERIOD. ISOLD TSTMS WILL CONTINUE UNTIL 03Z. STG WIND GUSTS THE MAIN THREAT WITH GUSTS IN THE 35-45 KT RANGE THROUGH EARLY EVENING. VFR CONDITIONS SHOULD CONTINUE THROUGH THE PERIOD. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/ENTREKIN
Hazardous weather outlook, Aug 13, 10:40 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT THU AUG 13 2009 COZ030>051-141200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1040 AM MDT THU AUG 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. MOISTURE WILL INCREASE IN THE HIGHER LEVELS OF THE ATMOSPHERE...BUT LOW LEVELS WILL REMAIN DRY. THIS WILL LEAD TO GENERALLY WEAK THUNDERSTORM ACTIVITY WITH THE MAIN THREAT BEING WIND GUSTS TO AROUND 40 MPH. GREATER AMOUNTS OF MOISTURE WILL REMAIN NEAR THE EASTERN COLORADO BORDER...WHERE STRONGER STORMS WITH HEAVY RAIN AND HAIL ARE POSSIBLE. INCREASED CLOUD COVER WILL RESULT IN SLIGHTLY COOLER TEMPERATURES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND PLAINS ON FRIDAY AND CONTINUING THROUGH THE WEEKEND. LOOK FOR COOLER TEMPERATURES AS WELL PARTICULARLY EAST OF THE MOUNTAINS ON SUNDAY FOLLOWING THE PASSAGE OF THE COLD FRONT. WARMER AND DRIER CONDITIONS ARE EXPECTED BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:32 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.